Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 243, NWS North Platte, NE

September 10, 2019Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 10, 2019, 2:30 PM MDT for Cherry County, Nebraska. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2019, 2:30 PM MDT (20:30 UTC)
Expired
Sep 10, 2019, 3:15 PM MDT
In force
45 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 140 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 2:33 PM MDTHAIL 15 N Merriman, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 10, 1:53 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2019-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2019-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

145 
WUUS53 KLBF 102030
SVRLBF
NEC031-102115-
/O.NEW.KLBF.SV.W.0243.190910T2030Z-190910T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
230 PM MDT Tue Sep 10 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cherry County in north central Nebraska...

* Until 315 PM MDT.

* At 230 PM MDT, a severe thunderstorm was located near Merriman, or
  14 miles south of Martin, moving northeast at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Merriman, Highway 61 Crossing The Niobrara River and Eli. 

This includes the following highways...
 Highway 20 between mile markers 129 and 147.
 Highway 61 between mile markers 218 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 900 PM MDT for north central
Nebraska.

LAT...LON 4299 10133 4281 10169 4294 10192 4300 10189
TIME...MOT...LOC 2030Z 215DEG 22KT 4296 10173 

HAIL...1.00IN
WIND...<50MPH
 
$$

Buttler
2 follow-up statements
757 
WWUS53 KLBF 102045
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
245 PM MDT Tue Sep 10 2019

NEC031-102115-
/O.CON.KLBF.SV.W.0243.000000T0000Z-190910T2115Z/
Cherry NE-
245 PM MDT Tue Sep 10 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR NORTHWESTERN CHERRY COUNTY...

At 244 PM MDT, a severe thunderstorm was located just north of 
Merriman, or 15 miles southeast of Martin, moving east at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Public. 

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Merriman, Highway 61 Crossing The Niobrara River and Eli. 

This includes the following highways...
 Highway 20 between mile markers 129 and 147.
 Highway 61 between mile markers 218 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm produced quarter sized hail 5 miles north of Merriman at 
233 PM MDT.

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
North Platte.

&&

A Tornado Watch remains in effect until 900 PM MDT for north central
Nebraska.

LAT...LON 4299 10133 4281 10169 4294 10192 4300 10189
TIME...MOT...LOC 2044Z 258DEG 24KT 4297 10159 

HAIL...1.00IN
WIND...<50MPH
 
$$

Buttler
906 
WWUS53 KLBF 102112
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
312 PM MDT Tue Sep 10 2019

NEC031-102122-
/O.EXP.KLBF.SV.W.0243.000000T0000Z-190910T2115Z/
Cherry NE-
312 PM MDT Tue Sep 10 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHERRY COUNTY
WILL EXPIRE AT 315 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Tornado Watch remains in effect until 900 PM MDT for north central
Nebraska.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4299 10133 4281 10169 4294 10192 4300 10189
TIME...MOT...LOC 2112Z 215DEG 22KT 4311 10146 

$$

Buttler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 11:19 AM MDT, 3 hours 11 minutes earlier.

Area forecast discussion, Sep 10, 11:19 AM MDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1219 PM CDT Tue Sep 10 2019

.UPDATE...
Issued at 901 AM CDT Tue Sep 10 2019

Dense fog has lifted and visibilities have come up above 1/2 mile, the
Dense Fog Advisory has been allowed to expire. Patchy fog will
still be possible through 10 AM CDT mainly across Custer County.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 351 AM CDT Tue Sep 10 2019

Severe weather is probable late this afternoon and evening as a
modest shortwave currently located across southwest Colorado moves
within southwest flow aloft reaching the northwest forecast area
by mid afternoon. At the surface, a weak cold front was indicated
by surface analysis and also KLNX radar from near Alliance and
Thedford to south of O'Neill. This front will lift north as a warm
front to near Highway 20 in northern Nebraska. Surface low
pressure center will focus near the Denver Front Range. Warm air
advection with breezy southeast winds will draw in higher dew from
the mid 60s to near 70 as afternoon highs reach to around 80
across northern Nebraska to the mid and upper 80s southwest.

Steep mid-level lapse rates near 8C/KM will be present across the
nw Sandhills this afternoon, as MUCAPE values climb into the
3000-4000 j/kg range. With surface to h80 flow out of the
southeast, with veering winds aloft, deep layer shear will be
supportive for organized severe weather with 0-6km bulk shear
values of 40-50 knots. Given good veering winds in the lowest 3km,
will see helicity values approach 400 m2/s2 and curved hodograph
will support supercells, especially in close proximity to the
frontal boundary. Given the latest SPC Day 1 Outlook contains an
Enhanced Risk across most of north central Nebraska, large hail
and damaging winds are quite possible. An isolated tornado is
also possible. Likely POPs late afternoon west of Valentine
through Mullen, with 60 to 80 percent POPs this evening across all
of north central Nebraska. to the south, chances drop off quickly
to only a slight chance mainly south of I80. This however doesn't
mean a strong to severe storms isn't possible.

Anomalously high atmospheric moisture will be in place and the
threat for training storms will exist with localized flooding
possible. The area of highest confidence to see this occur would
be roughly along and north of Highway 2 and 91.

Expect storms to develop by mid to late afternoon nw Sandhills and
be ongoing by the evening, moving quickly to the east. As the
organized thunderstorms move out of the area, will see PoPs decrease
and remained confined to the north during the overnight hours.
Lows tonight range from the mid 50s in the west to mid 60s in the
east.

Severe weather potential to actually increase in coverage
Wednesday, as a Slight and Enhanced Risk covers most of the
outlook area.

Surface low pressure will persist across northeast Colorado with
a surface cold front draped across the northwest Sandhills. As
surface heating increases and convergence also increases near the
boundary by late afternoon, scattered thunderstorms will develop.
The environment will again experience high instability (MUCAPES
as high as 4000 j/kg) and strong deep layer shear (50-80 kts).

Highs to reach the mid to upper 80s southeast of the front, with
mid 70s to low 80s back behind the front.

.LONG TERM...(Wednesday night through Monday)
Issued at 351 AM CDT Tue Sep 10 2019

Severe weather appears likely into Wednesday evening as the 500mb
trough moving onto the Northern and Central Plains maintains steep
mid level lapse rates and pushes the cold front eastward during
the evening and overnight hours. Large hail and damaging winds are
possible across the entire forecast area, but appears most
favorable 25 miles west and east of Highway 83. The threat for
localized flooding also exists with fairly wingspread rainfall
amounts from a half inch to three quarters of an inch. Locally
heavy rainfall over an inch is quite possible.

A slight chance for a few showers or a thunderstorm lingering
across north central Nebraska Thursday morning. Northwest winds
increase to 20 to 30 mph and much cooler highs from only 65 far
nw, to low 70s east.

A persistent period of dry weather is then forecast Friday through
Monday. Zonal flow aloft will persist until Monday, becoming
southwest aloft as an upper trough digs into the Pacific
Northwest. Highs from the upper 70s Friday warm to mid 80s Sunday
and Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1220 PM CDT Tue Sep 10 2019

For the KLBF terminal: Over the next 24 hours, expect mainly high
clouds with scattered ceilings around 25000 FT AGL. There is a
minor threat for isolated thunderstorms early this evening across
SW Nebraska. Will handle this with a VCTS group since coverage is
isolated at best. In addition, low level wind shear will be a
threat overnight with southerly winds of 40 to 45 KTS 2000 FT AGL.
For the KVTN terminal: Thunderstorms will be possible in the
vicinity of the terminal beginning at 22z this afternoon with the
greatest threat from 00z to 04z this evening. Visbys as low as
3sm, wind gusts to 45 KTS and hail will be possible with these
storms. After 07z, the threat for thunderstorms will end at the
KVTN terminal with ceilings falling to IFR after 12z Wednesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Gomez
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Buttler
Hazardous weather outlook, Sep 10, 12:34 PM MDT, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
134 PM CDT Tue Sep 10 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-111845-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
134 PM CDT Tue Sep 10 2019 /1234 PM MDT Tue Sep 10 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Thunderstorms will overspread the Sandhills this evening and
tonight as a warm front drifts north. Some storms will likely be
severe, with the greatest potential along and north of Highway 2.
South of Highway 2, the threat for severe storms will decrease
heading south toward Interstate 80. The primary threats are large
hail and damaging winds along with heavy rain. A tornado is
possible as well, mainly along the warm front.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Another round of thunderstorms will move through western and
north central Nebraska Wednesday evening and night. Some storms
may be severe, with the main threats being large hail, damaging
winds, and torrential rainfall. At this time, the main severe
threat is across the entire outlook area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late this afternoon and
evening, mainly for areas along and north of Highway 2. Reports of
tornadoes, funnel clouds, large hail, severe winds, and flooding
are appreciated. Spotter activation is possible Wednesday for
areas generally east of the Nebraska Panhandle.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

CLB

In the hours before

Special weather statement, Sep 10, 12:59 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service North Platte NE
1259 PM MDT Tue Sep 10 2019

NEZ004-094-101945-
Sheridan NE-Western Cherry NE-
1259 PM MDT Tue Sep 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND NORTHERN
SHERIDAN COUNTIES UNTIL 145 PM MDT...

At 1259 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rushville, moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gordon, Rushville, Clinton, Hoover Lake, Lone Butte, Irwin, Highway
27 crossing the Niobrara River, Mount Maria, Intersection of Highway
20 and Irwin Road, Shell Lake State Wildlife Management Area, Bayonne
and Intersection of Highway 27 and Mills Road.

This includes the following highways...
 Highway 20 between mile markers 84 and 122, and between mile markers
124 and 134.
 Highway 250 between mile markers 40 and 48.
 Highway 61 between mile markers 228 and 231.

LAT...LON 4299 10163 4252 10237 4272 10264 4300 10246
TIME...MOT...LOC 1859Z 220DEG 35KT 4271 10245

Buttler
Local storm report, Sep 10, 1:49 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
249 PM CDT TUE SEP 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             6 N GORDON              42.89N 102.20W
09/10/2019  M1.00 INCH       SHERIDAN           NE   CO-OP OBSERVER

            MOST OF THE HAIL WAS DIME TO NICKEL SIZE, THOUGH THE
            OBSERVER REPORTED A FEW STONES TO THE SIZE OF QUARTERS.

&&

SJACOBS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 3:19 AM MDTDense Fog AdvisoryLBFCuster, Frontier, Garfield, Lincoln, Logan, Loup and 1 more5 hr
Sep 10, 12:59 PM MDTSpecial Weather StatementLBFSheridan46 min
Sep 10, 1:43 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan47 min
Sep 10, 3:24 PM MDTSevere Thunderstorm WarningLBFCherry66 min
Sep 10, 3:53 PM MDTSpecial Weather StatementLBFCherry52 min
Sep 10, 4:11 PM MDTSpecial Weather StatementLBFSheridan49 min
Sep 10, 4:31 PM MDTSevere Thunderstorm WarningLBFCherry44 min
Sep 10, 4:37 PM MDTSevere Thunderstorm WarningLBFCherry38 min
Sep 10, 4:58 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha62 min
Sep 10, 5:24 PM MDTSevere Thunderstorm WarningLBFCherry26 min
Sep 10, 5:33 PM MDTSevere Thunderstorm WarningLBFCherry42 min
Sep 10, 5:38 PM MDTSpecial Weather StatementLBFCherry52 min
Sep 10, 5:56 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha, Rock64 min
Sep 10, 5:58 PM MDTAreal Flood AdvisoryLBFCherry, Sheridan3 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.